Jun 30, 2005
Thank you so much for answering my questions. I have known in my heart that I needed to go somewhere "bigger" to get the answers I need. I live in moderately deep South Texas and although things are better here. The only specialists are doctors that take the time to treat HIV. The specialist I see is part of a new clinic established to treat HIV and I feel as though he is not the guy. My hemotologist has been better at finding information than my HIV doc. Anyway.... bitch bitch bitch...moan moan moan. Is there an HIV/AIDS center that you would recomend for more detailed analysis? I have been screened for all the obvious mess and in spite of all of this I have had no infections (except for thrush)and press on as best I can in spite of this. Any direction you can give would be most appreciated. How sad that I got more information from you in one email than I have in one year from the medical profesionals in my area. Thank you!
Response from Dr. Frascino
Because you have a complex problem that overlaps two disciplines HIV/AIDS and hematology I would suggest a major medical center and a compassionate physician who has expertise in both arenas. My personal recommendations would be:
1. Donald Northfelt, M.D. at the Mayo Clinic in Scottsdale, AZ
2. Ron Mitsuyasu, M.D. at UCLA
If you do see either one of these fine physicians, you may use my name as the referring physician.
Good luck and please keep me posted.
Fighting constant anemia confused and depressed HELP! Posted: Jun 23, 2005
I was diagnosed a year and a half ago with HIV and had a high viral load with a CD4 count in the low 100s. I began a treatment regimes that included "Trizivir" and "Kaletra". Within one month of starting treatment my red and white blood cell counts crashed. My hemoglobin went from a normal 14 to 6 within 9 days. My white blood cell count droped to 1.2. That was a year ago. We stopped the meds to see if that was the cause. No luck. We began a regiment of Procrit (started at 40,000 and then worked our way up to 80,000) and Neupogen (spelling?) twice a week. In the midst of this I have been receiving a transfusion on average of every two weeks. Procrit did nothing over a 6 month period to boost hemoglobin, however the Neupogen does seem to help with white blood cell production. I am now on "Truvada" and "Kaletra" and am experiencing great results as far as the HIV fight goes. I have had two bone marrow biopsies that show some fibrosis and they are saying that is the cause of the anemia. I am currently taking Thaldomide and Prednisone (which doesn't seem to be working) I have a hemotologist that I adore and trust. She even sent me to Houston to see another doctor for his input. My HIV doc (not as crazy about him, but he hasn't killed me yet) and my hemotologist are perplexed and I am bewildered. The highest hemoglobin I have seen in the past year is 10 (which was very nice but lasted only two days) I just don't know if my doctors are marching down the correct road. I live in an area that doesn't have a lot of expertise in HIV treatment so I am basically at my wits end. We have stopped the Procrit but continue Neupogen twice a week (the side effects are on my list of least favorites.) I just want more information. I am ready to deal with HIV but I am worried that constant transfusions and life altering blood counts will be the death of me. Sorry to ramble on so much. I just wanted to give you as much information as possible. I am a single dad with a wonderful 5 year old son and I need to be here for him not only for a long time but able to keep up with him as well. I have a great family support system and will be willing to travel anywhere to get a grip on this. Thank you for any direction you can give.
Dr. Bob's response:
A precipitous hemoglobin drop from 14 to 6 within nine days is impressive and worrisome. Red blood cells and hemoglobin can drop due to decreased production or increased red blood cell loss or destruction. That you began Trizivir and Kaletra within one month of your hemoglobin crash brings up the possibility of drug toxicity. AZT, a component of Trizivir, would be the most likely culprit, as it can suppress bone marrow function. Both red and white blood cells are manufactured in the bone marrow. Dramatic drops of red and white blood cells are well known AZT toxicities that occur in some patients. Usually AZT-induced anemia improves with discontinuing the medication and/or using Procrit. This, unfortunately, was not the case with you. Reasons for Procrit having a suboptimal effect would include inadequate dosing or inadequate iron stores. Your dose was appropriately titrated up to 80,000 units. I don't know if your iron stores were checked or if you were given supplemental iron while on Procrit.
There are multiple other causes of HIV-related anemia, including opportunistic infections, such as MAC, TB, CMV, fungal infections and parvovirus B19. In addition, non-Hodgkin's lymphoma, a cancer associated with HIV infection, can also damage bone marrow cells, resulting in anemia. I assume you've been screened for these potential causes, some of which occur only when CD4 cells have dropped to very low levels. Medications used to treat HIV/AIDS and its complications that are also commonly associated with anemia include not only AZT, but also Bactrim, ganciclovir, dapsone, pyrimethamine and interferon among others. Bleeding is an obvious cause of anemia and can occur for a variety of reasons. Even your immune system could be the culprit. It can mistake red blood cells as foreign invaders and zap them.
Transfusions can be life saving in cases of severe anemia; however, the benefits of blood transfusions are usually short-lived and do not treat the underlying cause of the anemia.
So what should you do next? If your current HIV specialist (the one who hasn't killed you yet) and your hematologist are perplexed, bewitched and unable to determine the cause of the problem, a second opinion would be worthwhile. In general, "some fibrosis" would not cause such a precipitous fall in hemoglobin. I don't know where you are writing from, but HIV specialists in your area can be located by consulting the American Academy of HIV Medicine (www.aahivm.org). Another option to consider is to have an evaluation at a major medical center noted for its HIV/AIDS expertise, where more sophisticated testing can be performed. Your concerns about the long-term consequences of anemia and repeated transfusions are warranted. I believe an answer to your problem can and will be identified. Keep me posted and write back with additional information as your evaluation unfolds.
Is there any point?
Switching meds and anemia
- Stinging Pain After Mutual Masturbation Worried I Have HIV
- Swollen Glands After Getting A Tattoo Worried I Have HIV
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Epididymitis Symptoms Causes Treatment
- Genital Sores - Male Symptoms
- List Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.